Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 43, NWS Morristown, TN

June 1, 2015Greene County, Unicoi County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 1, 2015, 3:17 PM EDT for Greene County, Unicoi County, Washington County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2015, 3:17 PM EDT (19:17 UTC)
Expired
Jun 1, 2015, 3:50 PM EDT
In force
33 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Greene County, TN, Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 73 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:01 PM EDT, 16 minutes earlier.

Area forecast discussion, Jun 1, 3:01 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT MON JUN 1 2015

.SHORT TERM...(TONIGHT THROUGH TOMORROW NIGHT)...SHOWERS AND STORMS
SHOULD DIMINISH IN STRENGTH THIS EVENING AS WE LOSE OUR DAYTIME
HEATING. SPOTTY LINGERING SHOWERS AND A STORM OR TWO POSSIBLE
THROUGH THE NIGHT. FOG LOOKS LIKE IT WILL BEGIN TO DEVELOP SHORTLY
AFTER MIDNIGHT DUE TO EXPECTED PARTIAL CLEARING. PATCHY DENSE FOG
EXPECTED LATE IN THE NIGHT AND THROUGH EARLY MORNING...ESPECIALLY
ACROSS AREAS THAT RECEIVE RAIN.

A WEAK AND SLOW MOVING FRONTAL BOUNDARY CONTINUES TO MOVE EAST
SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT ALONG WITH THE INCOMING
BROAD AND UPPER TROUGH. BOUNDARY LOOKS TO BE DRAPED ALONG THE SPINE
OF THE APPALACHIANS BY EARLY TOMORROW MORNING AND GRADUALLY MOVE
FURTHER EAST THROUGH THE DAY TOMORROW. FOR OUR AREA...THE FOCUS FOR
SHOWER AND STORM ACTIVITY LOOKS TO BE ACROSS OUR EASTERN MOUNTAINS
NEAR THE VICINITY OF THE BOUNDARY. ALSO...THE BROAD WEAK UPPER
TROUGH IS FINALLY CENTERED OVER OUR AREA TOMORROW. THE CENTER OF
THIS CLOSED OFF LOW LOOKS TO BE RIGHT ON TOP OF US. THIS
POSITIONING...ALONG WITH THE BOUNDARY OFF TO OUR EAST...SHOULD HELP
TO KEEP THE BEST COVERAGE OF SHOWERS AND STORMS OFF TO OUR EAST AS
WELL. HOWEVER...THERE IS STILL ENOUGH LIFT AND MOISTURE ASSOCIATED
WITH THE BROAD TROUGH THAT IT SHOULD BE ABLE TO GENERATE AT LEAST A
FEW SHOWERS AND STORMS ACROSS THE AREA. SHOWER AND STORM ACTIVITY
DIMINISH OVERNIGHT TUESDAY.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)...A CLOSED MID/UPPER LOW
PRESSURE CENTER WILL BE NEARLY STATIONARY OVER THE SOUTHERN
APPALACHIANS WEDNESDAY. DEEP MOISTURE OFF THE ATLANTIC OCEAN WILL
WRAP AROUND THE LOW AND INTO OUR NORTHERN SECTIONS. AN INVERTED LOW
LEVEL TROUGH AND 850 MB SPEED CONVERGENCE WILL SUPPLY SOME LIFT IN
NORTHERN AREAS AS WELL...SO WILL HAVE LIKELY POPS NORTH FOR
WEDNESDAY. LESS MOISTURE AND LIFT SHOULD MEAN LOWER PRECIP CHANCES
CENTRAL AND SOUTH.

THE LOW DRIFTS SLOWLY EASTWARD...AND BY THURSDAY...THE DEEP MOISTURE
PLUME SHOULD BE TO OUR EAST AS THE 850-700 MB FLOW TURNS N-NW. THERE
WILL STILL BE SOME LOW LEVEL MOISTURE AND INSTABILITY TO SUPPORT
SCATTERED CONVECTION...AND WILL HAVE POPS IN THE CHANCE RANGE IN THE
AFTERNOON.

AS THE CLOSED UPPER LOW TRANSITIONS INTO AN OPEN TROUGH OVER THE
CAROLINAS...IT CONTINUES ITS EASTWARD MOVEMENT...AND EAST TN WILL
SEE A SERIES OF SHORTWAVE RIDGES AND TROUGHS MOVING THROUGH THE NW
FLOW THROUGH THE REMAINDER OF THE FORECAST PERIOD. THE PROBLEM IS
THAT THE MODELS ARE NOT IN GOOD AGREEMENT WITH THE TIMING OR
INTENSITY OF THE SHORTWAVE TROUGHS...SO CONFIDENCE IS LOW IN THE
DETAILS. AS A RESULT...THE FRIDAY THROUGH MONDAY PERIOD WILL BE
BROAD BRUSHED WITH CHANCE POPS THAT MAINLY FOCUS ON A DIURNAL TREND
OF HIGHER POPS DURING THE DAY AND TEMPERATURES NEAR NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  81  63  82 /  40  40  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  79  62  79 /  60  40  20  50
OAK RIDGE, TN                       62  79  62  79 /  50  40  20  50
TRI CITIES AIRPORT, TN              60  76  60  76 /  60  40  30  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SR/DGS
Hazardous weather outlook, Jun 1, 3:07 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT MON JUN 1 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
307 PM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH EARLY
EVENING...

ONGOING CONVECTION THIS AFTERNOON SHOULD BEGIN TO DIMINISH IN
STRENGTH AND COVERAGE THIS EVENING AS WE LOSE OUR DAYTIME HEATING.
UNTIL THEN...A FEW STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE AS
A WEAK FRONTAL BOUNDARY REMAINS NEAR THE EASTERN TENNESSEE VALLEY
AND SOUTHERN APPALACHIANS. THE BIGGEST THREATS APPEAR TO BE HEAVY
RAINFALL AND GUSTY WINDS. HEAVY DOWNPOURS AND TRAINING OF STORM
CELLS MAY CAUSE LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEK AS AN UPPER LEVEL LOW PRESSURE SYSTEM WILL FORM NEAR THE
SOUTHERN APPALACHIANS AND HAVE LITTLE MOVEMENT THIS WEEK. A RISK
OF LOCALLY HEAVY RAINFALL WILL EXIST WITH THIS SYSTEM DUE TO THE
MOISTURE RICH ENVIRONMENT THAT WILL BE IN PLACE ACROSS THE REGION.
SOME MINOR FLOODING CONCERNS CAN BE EXPECTED IN AREAS THAT RECEIVE
PROLONGED RAINFALL FROM MORE THAN ONE ROUND OF SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 3:00 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT MON JUN 1 2015

TNZ044-011945-
WASHINGTON TN-
300 PM EDT MON JUN 1 2015

SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 345 PM
EDT...

AT 300 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JONESBOROUGH...OR 8 MILES NORTHWEST OF ERWIN...MOVING NORTHEAST AT 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...JONESBOROUGH...MIDWAY...GRAY...OAK GROVE...LEESBURG...
TELFORD AND AVONDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3615 8253 3619 8261 3643 8250 3636 8230
      3635 8232
TIME...MOT...LOC 1900Z 213DEG 16KT 3622 8254

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:55 PM EDTSpecial Weather StatementMRXHamilton50 min
Jun 1, 3:00 PM EDTSpecial Weather StatementMRXWashington45 min
Jun 1, 3:08 PM EDTAreal Flood AdvisoryMRXMorgan, Scott52 min
Jun 1, 3:36 PM EDTSpecial Weather StatementMRXGreene39 min
Jun 1, 4:28 PM EDTSpecial Weather StatementMRXCampbell47 min
Jun 1, 4:30 PM EDTSpecial Weather StatementMRXAnderson45 min
Jun 1, 5:02 PM EDTAreal Flood AdvisoryMRXMorgan3 hr
Jun 1, 5:16 PM EDTSpecial Weather StatementMRXClaiborne44 min
Jun 1, 5:58 PM EDTAreal Flood AdvisoryMRXGreene, Washington2 hr
Jun 1, 6:27 PM EDTSpecial Weather StatementMRXRoane48 min
Jun 1, 7:01 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane29 min
Jun 1, 7:30 PM EDTSpecial Weather StatementMRXKnox45 min
Jun 1, 4:21 PM EDTSpecial Weather StatementMRXWashington39 min
Jun 1, 3:27 PM EDTSpecial Weather StatementMRXMadison33 min
Jun 1, 6:47 PM EDTSpecial Weather StatementMRXCherokee28 min
Jun 1, 7:12 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.